My depression story- November 2018

Shared experiences of life, and the path that has led you to where you are.

Moderators: windsong, cj-, BlueGobi, Moderators, Frame

User avatar
Suebop
Posts: 1
Joined: Tue Nov 20, 2018 7:29 pm
Location: Medford, Oregon

My depression story- November 2018

Postby Suebop » Mon Nov 26, 2018 12:47 am

Disclaimer: I am not a doctor with any medical training except for my own personal study and experiences. Please consult your own very experienced physician about any medications or treatments that are specific to your situation.
Hello, friends. I am a 51 year old woman who resides in Oregon in the US. I’m a mom of five healthy children and have been married for 30 years. So, yes, a very blessed life—no severe tragedies in my life thus far to cause severe MMD/TRD. My personal, and unprofessional, belief is that depression comes from either an outer tragic experience, a deep poor mental perspective, or a physical anomaly – or any combination of the 3. I deeply wanted to share the story of my battle with depression for the past 17 years because it is with great hope that someone out there will read it and get (real) information from a (real) human being that has been through a lot of treatments and medications.
I am going to try and hit the highlights quickly:
I had had postpartum depression after each of my five babies that always took a few months but eventually disappeared. That is, until baby number five, when the start of 17 years of depression began.
My OB recognized the signs and immediately put me on an SSRI. After 4 days, the sun came out! I was completely sold on medications at that point. Sadly, it pooped out after about a year.
We moved to Oregon then and I had to start over with a new family doctor, then a psychological nurse, then my first psychiatrist. (as of now, I’ve had 3 psychiatrists here in Oregon).
All of the medical personnel, I believe, did the best they could with the training and experience they had. However, there was a particular class of medications that no one ever offered me : MAOIs (specifically Parnate or tranylcypromine). In my humble opinion, this is a travesty against human kind. If you have the time, research it and see its success rates. Also, a super experienced doctor in Australia named Ken Gillman, whom I’ve had the pleasure of Skyping with, has a very thorough web site on MAOIs called psychotropical.info.
A bit more of my medical experience : I’ve been on so many different antidepressants and meds to augment them, that I couldn’t possibly remember them all. I do remember a lot of switching, titrating up, and complete experimentation. After being on a combo of Effexor (venlafaxine—AND PLEASE READ BELOW WHAT I WROTE OF THE WORLD’S MOST AWFUL DRUG!) and Abilify, my doctor was so desperate (as I was) she included the amphetamine, Vyvanse, which worked great until I had hit the maximum dose and it just wasn’t enough anymore. She then added Adderall to the mix. Again, Adderall needed to be increased in time to get the desired effect. I now had officially become a drug addict in my opinion. Oh, and Klonopin (clonazepam) combined with Clonidine to be able to sleep at night – no surprise there. I also do not want to leave out that I have had a psychotherapist for 2 years – one of the best things to come out of this trial (and he has become my very dear friend as well).
EFFEXOR (VENLAFAXINE) NOTE: While this particular drug may appear to be just another antidepressant, it is NOT! I know that it is effective for some and possibly worth the risk. But please do not go into it blindly. The physicians that prescribe it (I believe) do not know about the withdrawal effects. To name a few which last for 6 weeks to many months after the last dose: sever nausea, sweats/chills, constant brain “zaps”, body aches, and even more severe depression had it not ever been taken at all. I have contacted the FDA about this drug in hopes that at the very least, physicians, and therefore patients, will be fully informed of the chance they are taking. I personally am NOT a fragile flower (my liver can metabolize just about anything) and I swear to you, EFFEXOR should truly be taken off the market.
In the last 12 months…. I have withdrawn from Clonidine, Abilify, Adderall, Vyvanse (pure h***), and continue to withdraw from Effexor (its been only four weeks, so I am still suffering ). I’ve done TMS (which I HIGHLY recommend, even if it’s wonderful effects only lasted two weeks for me, it may be the magic bullet for someone else). 10 treatments of ECT (completely ineffective, and the memory loss and heartbreak have been horrible). But I’m still, however, hanging onto my dear psychotherapist!
There was a psychiatrist that was present during my detox off of Vyvanse up in Portland (I took the route of an IV Nadh treatment for a week) who was the first person to suggest the MAOI (Parnate). Be alert, if you go hunting around on the net about MAOIs, you will get a ton of dated misinformation (even on WebMD and Drugs.com) that will scare the heck out of you. Please, again, check out Dr. Gillman’s site: psychotropical.info for the most up to the minute research on this (perhaps magical) medication. If you research long enough (as I have) you will discover exactly who knows their pharmaceutical business and who does not. It truly is shocking.
Current update, Nov. 18th, 2018, (which I will continue as time goes on) : My current meds are 25mg of Parnate- my awesomely open minded doc is titrating it up very slowly. The therapeutic dose is 30-60mg, so while I cannot say yet that I have finally won the war, my hopes are pretty high. But I will update one way or another soon. Right now, every day feels like an eternity—Note: I took my last dose of Effexor 4 weeks ago and then had to have a “washout“ period of about a week. The only clear sign that my body is responding to the Parnate is miserable insomnia which is very common. (FYI: I figured out that a combo of 75mg trazodone and 1mg of clonazepam works like a dream, pun intended!- and it is completely safe to take with Parnate).
My suggestions if you ever go this route:
*always keep in mind this is a LONG process, so don’t give up!
*be super careful with drug and food interactions. MAOISs CAN KILL you, but the information on the internet is old and exaggerated—so study up!
*get on top of your sleep. It’s the only break from the suffering you will get.
*small doses of caffeine have been my friend. And Klonopin/Clonazepam, once I got my sleeping under control, helps give me a lovely nap everyday.
*I only read about this recently, so it’s a little late for me to try it, but it should be known that patients who are switching from an SSRI/SNRI to Parnate, can (it’s safe) use Nortriptyline as a bridge while coming off one drug and starting the MAOI to ease the withdrawal symptoms. This idea is totally worth looking into.
*please find a belief system: God, Buddha, the Universe, whatever. You WILL need it in those dark days.
*And please know that you are not alone. Ever! You are important and worthwhile. I personally care about each of you (if only for the fact that I’m your sister in suffering) and totally believe that a happy future is in store for you.
Love and hugs, Suebop
I’m going to post this letter on a few depression forums… so you may bump into it more than once. Sorry!
:cry: :P :shock: :wink:

Return to “Your Story”

Who is online

Users browsing this forum: Bing [Bot] and 6 guests